Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 77, NWS Lincoln, IL

May 4, 20244 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 4, 2024, 4:31 PM CDT for 4 counties in Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 4:31 PM CDT (21:31 UTC)
Expired
May 4, 2024, 5:00 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KILX 042131
SVRILX
ILC017-129-137-167-042200-
/O.NEW.KILX.SV.W.0077.240504T2131Z-240504T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
431 PM CDT Sat May 4 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Menard County in central Illinois...
  West central Sangamon County in central Illinois...
  Southeastern Cass County in west central Illinois...
  Northeastern Morgan County in west central Illinois...

* Until 500 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located near Virginia,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Virginia and Literberry around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 9035 3995 9033 4004 8998 3980 8995
TIME...MOT...LOC 2130Z 270DEG 18KT 3990 9025 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Copple
2 follow-up statements
780 
WWUS53 KILX 042142
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
442 PM CDT Sat May 4 2024

ILC017-129-137-167-042200-
/O.CON.KILX.SV.W.0077.000000T0000Z-240504T2200Z/
Menard-Sangamon-Cass-Morgan-
442 PM CDT Sat May 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN MENARD...WEST CENTRAL SANGAMON...SOUTHEASTERN CASS
AND NORTHEASTERN MORGAN COUNTIES...

At 441 PM CDT, a severe thunderstorm was located near Literberry, or
near Virginia, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Ashland around 455 PM CDT.

Other locations impacted by this severe thunderstorm include Prentice
and Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 9025 3997 9024 4004 8998 3980 8995
TIME...MOT...LOC 2141Z 270DEG 18KT 3990 9017 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Copple
813 
WWUS53 KILX 042156
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
456 PM CDT Sat May 4 2024

ILC017-129-137-167-042205-
/O.EXP.KILX.SV.W.0077.000000T0000Z-240504T2200Z/
Menard-Sangamon-Cass-Morgan-
456 PM CDT Sat May 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MENARD...WEST
CENTRAL SANGAMON...SOUTHEASTERN CASS AND NORTHEASTERN MORGAN COUNTIES
WILL EXPIRE AT 500 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3985 9025 3997 9024 4004 8998 3980 8995
TIME...MOT...LOC 2155Z 270DEG 18KT 3990 9008 

$$

Copple

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:47 PM CDT, 2 hours 44 minutes earlier. Its key messages:

  • Scattered thunderstorms will develop this afternoon west of Interstate 57, mainly between 3pm and 9pm. The potential severe weather hazards include hail to the size of ping pong balls and damaging wind gusts up to 60 mph.
  • Confidence is medium that hazardous weather will occur both Tuesday and Wednesday as a pair of disturbances track across the region, bringing periods of thunderstorms.
Area forecast discussion, May 4, 1:47 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
147 PM CDT Sat May 4 2024

.KEY MESSAGES...

- Scattered thunderstorms will develop this afternoon west of
Interstate 57, mainly between 3pm and 9pm.  The potential severe
weather hazards include hail to the size of ping pong balls and
damaging wind gusts up to 60 mph.

- Confidence is medium that hazardous weather will occur both
Tuesday and Wednesday as a pair of disturbances track across the
region, bringing periods of thunderstorms.

&&

.DISCUSSION...(emphasis on severe potential through Wednesday)
Issued at 141 PM CDT Sat May 4 2024

*********************************************************************
 Today's Severe Weather Potential:
*********************************************************************

Up until this point, two limiting factors for afternoon convective
coverage has been the idea that deep-layer shear is somewhat
underwhelming (30 kts or less), and that synoptic forcing atop the
cold front is somewhat nebulous. If true, then updrafts may
struggle to get organized or struggle to stay organized -- thus
limiting the severe risk.

However, we have recalibrate our expectations due to a decaying
MCV currently lifting across northeast Missouri. MCVs notoriously
augment forcing and vertical wind profiles, and it bears watching
over the next couple hours. If this feature can hold together as
it crosses the mid-Mississippi Valley, then convective coverage
should become greater than previously anticipated.

A quick glance at the RAP-derived parameter space suggests the
mesoscale environment this afternoon will be sufficiently unstable
as steepening 0-3 km lapse rates and good solar insolation work to
erode convection inhibition. SBCAPE values are now progged to be
2000-2500 J/kg ahead of the cold front; which is a notable increase
from yesterday's modeled instability.

This all adds up to increased confidence in severe weather coverage
this afternoon and early evening in areas west of I-55.
The primary severe weather hazards are still hail and wind, and
recent HRRR guidance suggests that the latter could be the more
formidable feature as cold pools strengthen ahead of the front.

Any attendant flash flood risk with storm activity looks low.  The 3-
hr flash flood guidance in areas west of I-55 is currently between
1.5" - 2.0".  When overlaying the HREF 3-hr PMM QPF, this same area
only achieves 0.5" - 1.0".  It's at least worth noting that recent
runs of the HRRR offer a couple localized QPF pockets of 1.75", but
any flash flooding that occurs would be the exception and not the
rule.

Our expectation is still for severe convection to fade after sunset,
as the lack of an appreciable LLJ will make it difficult for storms
to maintain their punch.

*********************************************************************
 Tuesday-Wednesday Severe Weather Potential:
*********************************************************************

A seasonable and otherwise low-drama forecast has been drawn up for
Sunday and Monday, but concern quickly focuses on the convective
potential unfolding during the Tuesday-Wednesday timeframe.  Global
deterministic guidance continues to resolve a synoptic pattern
favorable for a multi-day severe weather outbreak, and this signal
is reflected in other analogs (CIPS) and machine learning tools (CSU
MLP Severe).

In a sentence or two, we're monitoring the evolution of what looks
to be a deepening upper-level low positioned over the Northern
Plains by Monday night, with a strong jetcore nosing into the Mid-
Mississippi Valley above multiple shortwaves traversing meridional
flow.  This combination of strong forcing, strong kinematics, and
favorable thermodynamics evolving in deep southwest flow could lead
to widespread severe weather within a broadening warm sector.

Our confidence at this time is only medium, as we cannot possibly
imagine how certain mesoscale processes (convective feedback,
debris, outflow boundaries, etc) evolve in time and space. But,
the synoptic setup currently being modeled for Tuesday-Wednesday
is concerning.

When leveraging our 100-member ensemble comprised of the GEFS, EPS,
and CMCE to assess a favorable parameter space for supercell
development (SBCAPE > 1000 J/kg, SBCINH > -75 J/kg, and bulk shear >
40 kts), we see a 50-70% chance of achieving these conditions on
Tuesday in areas along and south of I-72.  When looking toward
Wednesday, we see probabilities of 50-60% in areas south of I-72.
And so while the emphasis appears to currently favor the southern
half of our CWA on both days, our confidence is only medium.  The
severe weather outlook will undoubtedly change in coming days, so do
check back.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1241 PM CDT Sat May 4 2024

There is a high chance (>80%) a line of storms will work across the
area later this afternoon, impacting TAF sites from west to east for
a few hours through early evening. South-southwest winds will swing
around to the northwest behind the storms as a cold front sweeps
through. Winds could be gusty with storms, but otherwise should
range from 10-15 kts through tonight. MVFR ceilings become common
late tonight and stick around at most airfields through at least
late Sunday morning.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 4, 3:02 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
302 PM CDT Sat May 4 2024

ILZ027>031-036>038-040>042-047>051-051100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
302 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will move across the area through this
evening. Some of the storms will be strong to severe, with damaging
winds the primary concern, though some hail is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms will occur Monday through Wednesday night,
with a risk for severe storms on Tuesday and Wednesday.

River flooding will continue on much of the Illinois River for
several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through sunset.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ043>046-052>057-061-051100-
De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
302 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move into the area early this evening.
Some of these storms will be strong to severe, with damaging winds
the primary concern. The storms will begin to weaken around sunset,
as they approach the I-57 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms will occur Sunday night through Wednesday
night, with a risk for severe storms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 5 pm and 9 pm.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ062-063-066>068-071>073-051100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
302 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will begin to move into the area this
evening. While the threat of widespread severe weather is low, a few
of these storms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms will occur Sunday night through Thursday,
with a risk for severe storms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Special weather statement, May 4, 2:48 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
248 PM CDT Sat May 4 2024

ILZ027-029-036-042030-
Peoria-Knox-Fulton-
248 PM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FULTON...SOUTHEASTERN
KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, or 10 miles northwest of Lewistown, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canton, Farmington, Cuba, Trivoli, St. David, Fairview, Maquon,
Dunfermline, Smithfield, Bryant, Norris, Banner, Fiatt, and Middle
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 9030 4054 9035 4082 9015 4069 8984
      4051 8989
TIME...MOT...LOC 1948Z 243DEG 19KT 4053 9026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:48 PM CDTSpecial Weather StatementILXFulton42 min
May 4, 4:08 PM CDTSevere Thunderstorm WarningILXCass22 min
May 4, 4:36 PM CDTSevere Thunderstorm WarningILXMason24 min
May 4, 5:32 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon43 min
May 4, 6:31 PM CDTSpecial Weather StatementILXChristian29 min
May 4, 6:48 PM CDTSpecial Weather StatementILXChampaign, Coles, Cumberland, Douglas, Moultrie, Piatt and 1 more42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.